What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 24, 8:01 PM EST, 4 hours 29 minutes earlier.
Area forecast discussion, Mar 24, 8:01 PM EST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
901 PM EDT Fri Mar 24 2023
...Mesoscale Forecast Update...
Issued at 855 PM EST Wed Mar 1 2023
Heavy stratiform rain is working across the Wabash Valley as it
pushes eastward into southwest IN/western KY ahead of a strong LLJ.
This will continue to increase PWAT values to between 1.20" to 1.40"
thanks to strong moisture transport. This rain will move over
locations of that have already seen 1.00" to 2.50" of rainfall over
the last 24 hours. Another 1.00" to 2.00" of QPF is possible out of
this, especially if we get a few heavier convective cells embedded.
Issuing a flood advisory for our far northwest Indiana counties of
Dubois, Orange and Washington Counties where current six out flash
flood guidance is close to the forecast range of rainfall over the
next six hours. As the rain continues to build in over the Ohio
Valley flash flooding looks to be our biggest concern through the
overnight.
Current mesoanalysis shows the deepening surface low located over
the shared borders of eastern AR/southwest TN and northwest MS.
Using a little old school analysis of two hour pressure falls would
indicate that this low will track a little more to the east than
what current CAMS have been advertising. This could be due to the
cold rain north of the warm front preventing it from moving further
northward out of central TN. Current radar shows a QLCS along moving
over southwestern TN. As the line moved out of AR into TN over the
Mississippi River severe/tornado warnings ended with no new ones
issued as of writing this update. While the severe threat is not
zero, confidence is growing that the severe threat across southern
and central KY is beginning to diminish. That being said, strong
gusty winds are still possible thanks to strong LLJ moving over the
area. Timing of the heavy rain and storms looks to be after midnight
between 1am and 4am EDT.
Only made a few tweaks to the grids to reflect PoPs as well as the
winds and wind gusts going into tomorrow. Wind advisory for early
this morning into tomorrow evening looks good and will be updated
with the next forecast update.
.Short Term (Now through Saturday)...
Issued at 245 PM EDT Fri Mar 24 2023
...Heavy Rain and Strong to Severe Storms Tonight...
Nearly stationary front is draped roughly along the Ohio River,
perhaps just a little bit south by this time. Earlier wave of precip
with a convective southern edge has weakened as it pushed into
eastern Kentucky, with most locations getting between a half inch
and 1 inch of rainfall. Impacts have been limited but this rain has
mainly served to lower the effective Flash Flood Guidance across
most of the area.
In the pipeline we still have another wave of showery precip
crossing the Mississippi River, while the main sfc low sits back
over NW Arkansas. Look for more soaking rains as the first wave runs
mainly up the Ohio Valley and weakens. Convection associated with
the sfc low and its trailing cold front will push ENE this evening
and congeal into a squall line. Environment is strongly sheared but
instability will be meager at best, so it remains a low-confidence
severe weather forecast. Still, it won't take much sfc-based
instability to bring down damaging winds, and any line breaks will
need to be watched for spin-up tornado potential. The most favorable
environment for strong storms will be across western and south-
central Kentucky, mainly south of the WK Parkway and west of I-65.
Severe potential will generally peak between roughly 10 PM and 4 AM
EDT, give or take 1-2 hrs depending on how much a cold pool
accelerates the line.
Even with a fairly progressive look to the line of storms, rainfall
intensity will be enough to cause flooding, especially given the
rain we have already had. Additional rainfall of 1-2 inches will
easily be in play, with localized higher amounts still possible.
Have expanded the Flood Watch southward along and west of the I-65
corridor, largely mirroring the WPC Moderate ERO, and while the
valid time remains the same expect the threat to be diminishing by
daybreak Saturday.
Gradient winds become a problem late tonight into Saturday as the
deepening sfc low passes to our north and west, lifting into the
Great Lakes later in the day. Tight gradient and isallobaric
response will support sustained 20-30 mph winds, and gusts to 40-45
mph for several hours. Have posted a Wind Advisory for southern
Indiana and from north-central into east-central Kentucky, running
from 08Z til 21Z Sat. The ridge building in behind the departing low
isn't overly impressive, so the gradient will relax fairly quickly
later Saturday afternoon. Otherwise expect a few spotty showers in
the cold pool behind the departing low, especially in the morning.
.Long Term (Saturday Night through Thursday)...
Issued at 320 PM EDT Fri Mar 24 2023
Synopsis...The long term section of the forecast will be
characterized by broad subtropical high extending over the Gulf of
Mexico and the Caribbean while anomalous upper low over central
Canada maintains negative height anomalies anchored over the CONUS.
The mid-level flow will turn zonal after the current upper-low
departs through the Great Lakes Saturday night with a shortwave
gradually weakening over the Rockies and sending vorticity pulses
downstream to the Ohio Valley via the upper jet. This scenario will
maintain a chance of light precipitation through approximately the
middle of next week plus a relaxed temperature gradient. Then, the
second half of next week will feature another mid-level
amplification as longwave trough moves in to the western half of the
country and a ridge expands across the Central US from the blocking
high. As a result, a round of heavy rain and storms could
potentially approach the area during Thursday-Friday.
Model Confidence...There is relatively good confidence on the
forecast during the Sunday-Wednesday time period. Model temperature
distribution is fairly tight and 500-mb height/vorticity forecast is
overall in agreement. Ensemble model variance start to increase on
Wednesday and increments Thursday and Friday. According to the WPC
Cluster Analysis, models disagree on the speed and structure of the
longwave tracking across the West CONUS. This variability might be
explain by the interaction of the aforementioned wave and the upper
low over Canada. All in all, lower confidence is placed for late
next week which directly affects the timing and intensity of the
precipitation.
Sensible Weather Summary...Sunday looks a quiet day with more
sunshine, calm winds, and highs ranging from the mid 670s in
southern Indiana to the low 70s in south central Kentucky. There is
low chance of light precipitation during Sunday night-Monday morning
and again on Tuesday due to low-amplitude vorticity ripples moving
through the lower Ohio Valley. At the same time, a cold front is
expected on Tuesday which will take temperatures down close to the
freezing level on Tuesday night. Wednesday is going to be mostly
sunny with mild temperatures and winds shifting to the south. As
mentioned above, confidence remains low at the moment to mention
details; nonetheless, a potential weather system might bring another
chance of soaking rain and storms to the region.
&&
.Aviation (00Z TAF Issuance)
Issued at 752 PM EDT Fri Mar 24 2023
Discussion...While the forecast picture starts to come into better
focus there remains questions on the overall impacts from a
potential line of strong to severe storms just after 00z across the
forecast area. Current analysis of deepening system currently over
central AR shows the best dynamics for severe weather across eastern
AR into central and southern TN. If that trend continues then the
bulk of the strong/severe storms may stay south of KY but the next
couple of hours will be important of the overall evolution of our
threat across central KY/southern IN. Currently we have a mix of
flight categories ranging from VFR for BWG to MVFR SDF/LEX to IFR
(and at times LIFR) at HNB.
Strong LLJ will begin to nose into southern/central KY around 02-03z
ahead of the approaching sfc low coming out of AR. Went ahead and
included LLWS for a period to around midnight. Hi-res models have
been showing a more consistent time frame of when the convective
line could work through central KY. It appears to move through
between 03z for HNB, 04z for BWG/SDF and around 06z for LEX. Winds
will increase and the potential for strong to severe storms remain
but if better overall dynamics set up further south across TN then
expect strong gusty winds and heavy rain with potential of IFR
conditions from VIS/CIG with storm passage.
Storms push to the east and clear the area shortly before daybreak.
We will likely see MVFR conditions for most of the day tomorrow but
the main impact will be from strong and gusty winds of 35 to 40kts
out of the WSW during the day tomorrow. Overall, confidence is
fairly high with moderate/low on strong severe storms later
tonight.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Flood Watch through Saturday afternoon for KYZ023>043-045-053-
061>063-070>072.
Wind Advisory from 4 AM EDT /3 AM CDT/ to 5 PM EDT /4 PM CDT/
Saturday for KYZ023>025-028>043-045>049-053>057-063>067-
076>078-081-082.
IN...Flood Watch through Saturday afternoon for INZ076>079-083-084-
089>092.
Wind Advisory from 4 AM EDT /3 AM CDT/ to 5 PM EDT /4 PM CDT/
Saturday for INZ076>079-083-084-089>092.
&&
Mesoscale......BTN
Short Term.....RAS
Long Term......JML
Aviation.......BTNHazardous weather outlook, Mar 24, 2:43 PM EST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
343 PM EDT Fri Mar 24 2023
KYZ046>049-054>057-064>067-076>078-081-082-251945-
Washington-Mercer-Jessamine-Clark-Marion-Boyle-Garrard-Madison-Green-
Taylor-Casey-Lincoln-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Springfield, Harrodsburg, Nicholasville,
Winchester, Lebanon, Danville, Lancaster, Richmond, Greensburg,
Campbellsville, Liberty, Stanford, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
343 PM EDT Fri Mar 24 2023 /243 PM CDT Fri Mar 24 2023/
...WIND ADVISORY IN EFFECT FROM 4 AM EDT /3 AM CDT/ TO 5 PM EDT
/4 PM CDT/ SATURDAY...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Showers and scattered thunderstorms can be expected tonight. The
main threat with any storms will be locally heavy rain. Strongest
storms may produce small hail, gusty winds, and there is a small
chance of a brief, isolated tornado or two. Heavy downpours could
lead to minor local flooding problems.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind gusts of up to 45 mph are possible Saturday. Tree limbs could
be blown and a few power outages may occur.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today through Saturday morning.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
INZ076>079-083-084-089>092-KYZ023>025-028>043-045-053-063-251945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Hardin-Bullitt-Oldham-Trimble-
Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Larue-Hart-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Elizabethtown, Shepherdsville,
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, Lexington, Paris, Carlisle, Bardstown, Hodgenville,
and Horse Cave
343 PM EDT Fri Mar 24 2023 /243 PM CDT Fri Mar 24 2023/
...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 4 AM EDT /3 AM CDT/ TO 5 PM EDT
/4 PM CDT/ SATURDAY...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Showers and scattered thunderstorms can be expected tonight. The
main threat with any storms will be locally heavy rain and flash
flooding. Strongest storms may produce small hail, gusty winds, and
there is a small chance of a brief, isolated tornado or two. Heavy
persistent downpours could lead to significant flooding problems.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind gusts of up to 45 mph are possible Saturday. Tree limbs could
be blown and a few power outages may occur.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today through Saturday morning.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
KYZ026-027-061-062-070>072-251945-
Ohio-Grayson-Butler-Edmonson-Logan-Warren-Simpson-
Including the cities of Hartford, Leitchfield, Morgantown,
Brownsville, Russellville, Bowling Green, Franklin, and Providence
243 PM CDT Fri Mar 24 2023
...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Showers and scattered thunderstorms can be expected tonight. The
main threat with any storms will be locally heavy rain and flash
flooding. Strongest storms may produce small hail, gusty winds, and
there is a small chance of a brief, isolated tornado or two. Heavy
persistent downpours could lead to significant flooding problems.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind gusts of 25-35 mph will be possible Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today through Saturday morning.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
KYZ073>075-251945-
Allen-Barren-Monroe-
Including the cities of Scottsville, Glasgow, and Tompkinsville
243 PM CDT Fri Mar 24 2023
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Showers and scattered thunderstorms can be expected tonight. The
main threat with any storms will be locally heavy rain. Strongest
storms may produce small hail, gusty winds, and there is a small
chance of a brief, isolated tornado or two. Heavy downpours could
lead to minor local flooding problems.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind gusts of 25-35 mph will be possible Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today through Saturday morning.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
RAS/ALL
In the hours before
Special weather statement, Mar 24, 11:32 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Louisville KY
1232 AM EDT Sat Mar 25 2023
KYZ024-025-027-028-053-061>063-071-074-250515-
Hart KY-Grayson KY-Warren KY-Edmonson KY-Barren KY-Butler KY-
Meade KY-Hardin KY-Larue KY-Breckinridge KY-
1232 AM EDT Sat Mar 25 2023
...Strong thunderstorms will impact portions of southeastern Meade,
southwestern Larue, Hart, northeastern Butler, Grayson, northeastern
Warren, Hardin, southeastern Breckinridge, Barren and Edmonson
Counties through 115 AM EDT/1215 AM CDT/...
At 1231 AM EDT/1131 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles south of
Hardinsburg to near Mount Victor. Movement was northeast at 65 mph.
HAZARD...Wind gusts 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Brownsville around 1150 PM CDT.
Other locations in the path of these storms include Munfordville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3692 8614 3693 8614 3692 8616 3693 8617
3693 8621 3694 8641 3765 8657 3792 8586
3690 8578
TIME...MOT...LOC 0431Z 213DEG 58KT 3761 8654 3694 8635
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BJSSpecial weather statement, Mar 24, 11:40 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
1140 PM CDT Fri Mar 24 2023
KYZ073>076-081-250530-
Metcalfe KY-Monroe KY-Cumberland KY-Allen KY-Barren KY-
1140 PM CDT Fri Mar 24 2023
...A strong thunderstorm will impact portions of Monroe, eastern
Allen, western Cumberland, southern Barren and southern Metcalfe
Counties through 1230 AM CDT...
At 1140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scottsville, moving east at 50 mph.
HAZARD...Wind gusts between 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tompkinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3662 8584 3664 8615 3693 8614 3689 8541
3662 8542
TIME...MOT...LOC 0440Z 268DEG 45KT 3678 8611
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BJSSpecial weather statement, Mar 25, 12:01 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
101 AM EDT Sat Mar 25 2023
KYZ066-075>078-081-082-250545-
Russell KY-Metcalfe KY-Monroe KY-Cumberland KY-Casey KY-Adair KY-
Clinton KY-
101 AM EDT Sat Mar 25 2023
...Strong thunderstorms will impact portions of Clinton, southeastern
Monroe, Russell, Cumberland, south central Casey, Adair and
southeastern Metcalfe Counties through 145 AM EDT/1245 AM CDT/...
At 100 AM EDT/1200 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northeast of
Edmonton to near Celina. Movement was northeast at 50 mph.
HAZARD...Wind gusts between 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Columbia and Burkesville around 1215 AM CDT.
Other locations in the path of these storms include Albany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3707 8552 3734 8484 3715 8485 3712 8490
3709 8491 3705 8491 3700 8485 3698 8485
3695 8491 3696 8495 3692 8496 3686 8506
3677 8501 3669 8502 3663 8500 3662 8498
3663 8527 3661 8552
TIME...MOT...LOC 0500Z 239DEG 45KT 3705 8549 3660 8549
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BJS